Alert archive / Virginia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 87, NWS Baltimore/Washington

July 19, 2005Albemarle County, Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 19, 2005, 4:11 PM EDT for Albemarle County, Virginia. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 19, 2005, 4:11 PM EDT (20:11 UTC)
Expired
Jul 19, 2005, 4:31 PM EDT
In force
20 min
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Albemarle County, VA

The radar

The Sterling radar (KLWX), 141 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2005-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 194 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2005-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
194 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
851 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:57 PM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 19, 2:57 PM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
257 PM EDT TUE JUL 19 2005

.SHORT TERM (TONIGHT)...

BKN LINE OF TSRA ACRS CWFA ATTM FM SW TO NE. AREA ALIGNS REAL WELL
W/ S/WV DEPICTED IN NAM. CURIOUSLY...NAM MOS DRY...AND WUD RATHER HV
EVENING POPS BASED UPON CRRNT OBS/FRNTL POSN /ACRS PA AND INTO OHIO
VLY/. GRIDS CLSR RESEMBLE GFS MOS...SINCE IT MATCHED OBSVD DATA.

VORT CLEARS AREA 00-03Z. SINCE INSTBLTY DECREASES AS WELL...POPS WL
DIMINISH AFTR MIDNGT. HWVR...WL HOLD ONTO 20S CHO-NHK INVOF FRONT
THRU THE NGT. DEWPTS WL DROP ABT 5 DEG F AS BNDRY SETTLES IN AS
WELL...MEANING MIN-T WONT BE AS OPPRESSIVE. MOS CLUSTERED...AND WENT
ON THE HIGHER SIDE...SINCE DRY UPR LVL WONT MAKE IT IN TNGT...SO
CLDCVR STILL XPCTD.

&&

.LONG TERM (WEDNESDAY THROUGH TUESDAY)...

WEDNESDAY...COLD FRONT WILL CONTINUE TO PRESS SOUTH...CLEARING MOST
OF OUR CWA. FRONT WILL PROBABLY STALL SOMEWHERE OVER LOWER SOUTHERN
MD/LOWER CHESAPEAKE BAY. WILL INSERT SLGT CHC POPS THROUGH THE DAY
FOR THIS SMALL CHUNK OF OUR CWA...WHILE DRYING OUT THE REMAINDER OF
THE CWA AS BOTH THE GFS AND NAM ARE IN LINE WITH PUSHING LOWER
PRECIPITABLE WATER AIR SOUTHWARD (DOWN TO 1.2 INCHES OR SO ON KDCA
BUFKIT). SFC DEWPOINTS WILL ALSO DECREASE THROUGH MUCH OF OUR
CWA...RESTING NEAR 70 F AT KDCA BY AFTERNOON (NOT A GREAT
DECREASE...BUT AN IMPROVEMENT FROM 75 F). WHILE MOISTURE WILL
DECREASE BEHIND THE FRONT...TEMPERATURES WON/T. THICKNESSES ARE
FORECAST TO BE SIMILAR TO TODAY AND...IN FACT...A WESTERLY
DOWNSLOPING WIND COMPONENT WOULD OFFER 1-2 F WARMING OVER TODAY.
STILL...WITH LOWER DEWPOINTS...HEAT INDEX VALUES WILL BE IN THE
LOWER TO MID 90S...BELOW HEAT ADVISORY CRITERIA.

THURSDAY...OLD BOUNDARY WILL LOSE MUCH OF ITS IDENTITY...BUT
WHATEVER IS LEFT OF IT WILL START TO BOW BACK NORTH...AND
PRECIPITABLE WATERS AND SFC DEWPOINTS WILL UNDERGO AN INCREASING
TREND. DO NOT REALLY SEE MUCH OF A FOCUS FOR CONVECTION...ASIDE FROM
RETURNING MOISTURE AND INSTABILITY. SLGT CHC POPS ACROSS ENTIRE CWA
LOOK THE WAY TO GO...WITH ANOTHER DEGREE OR TWO OF WARMING TACKED ON
TO WEDNESDAY/S HIGH TEMPS.

FRIDAY AND BEYOND...STILL LIKE THE IDEA THE MODELS HAVE BEEN SHOWING
FOR THE PAST COUPLE OF DAYS OF A COLD FRONT APPROACHING FROM THE
WEST ON FRIDAY. KEPT CHC POPS FOR SHRA/TSRA WITH COLD FRONT
COMBINING WITH INSTABILITY AND MOISTURE. MODELS AND HPC AGREE ON
FROPA BY SATURDAY...AND HIGH PRESSURE BUILDING IN BEHIND THE FRONT
FOR THE WEEKEND. ASSUMING CLEAN FROPA...THIS WEEKEND WILL BE DRY
WITH PRECIP WATERS/DEWPOINTS LOWERING MORE THAN THEY ARE FORECAST TO
FOR WEDNESDAY. DESPITE MINIMAL TEMP INCREASE ON SATURDAY...THE HEAT
WILL BUILD SUNDAY INTO EARLY NEXT WEEK AS A STRONG UPPER RIDGE
EXPANDS EAST INTO THE MID ATLANTIC. MOISTURE AND INSTABILITY WILL
RETURN TO THE REGION EARLY NEXT WEEK AS WELL AS SFC HIGH PRESSURE
MOVES OFF THE MID ATLANTIC COAST AND WINDS TURN TO THE SOUTH...AND
HAVE INCLUDED SLGT CHC 20 POPS MONDAY AND TUESDAY FOR CONVECTION.

&&

.AVIATION...

TEMPO MVFR VSBY RESTRICTIONS TAKEN AHD OF PCPN CRRNTLY
ON RADAR. OTRW...A FEW VCTS...THEN VFR. TOOK VSBYS DWN TO MVFR LVLS
PREDAWN AS DRIER AIR A LTL SLOW TO ADVECT DWN. VSBY ACTUALLY HIEST
AT KMRB DUE TO PROXIMITY TO DRY AMS.  VFR TMRW MRNG ON WNW WNDS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...HEAT ADVISORY FOR DCZ001 UNTIL 8 PM TUESDAY.
MD...HEAT ADVISORY FOR MDZ004>007-009>011-013-014-016>018 UNTIL 8
     PM TUESDAY.
VA...HEAT ADVISORY FOR VAZ036>042-050>057 UNTIL 8 PM TUESDAY.
WV...NONE.
MARINE...NONE.
&&

SHORT TERM/AVIATION...HTS
LONG TERM...PELOQUIN
Hazardous weather outlook, Jul 19, 12:00 PM EDT, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1200 PM EDT TUE JUL 19 2005

ANZ530>537-MDZ002-003-VAZ021-025>031-WVZ048>055-201030-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-ALLEGANY-
WASHINGTON-HIGHLAND-AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-
PAGE-WARREN-CLARKE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-
JEFFERSON-PENDLETON-HARDY-
1200 PM EDT TUE JUL 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND EAST OF
GARRETT COUNTY...THE CHESAPEAKE BAY...EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA... AND THE TIDAL POTOMAC RIVER.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A GOOD CHANCE FOR THUNDERSTORMS TODAY AND EARLY
TONIGHT. ANY OF THESE MAY CONTAIN HEAVY DOWNPOURS...FREQUENT
LIGHTNING...AND GUSTY WINDS TO 30 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

DCZ001-MDZ004>007-009>011-013-014-016>018-VAZ036>042-050>057-
201030-
DISTRICT OF COLUMBIA-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-NELSON-ALBEMARLE-GREENE-
MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-ORANGE-CULPEPER-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1200 PM EDT TUE JUL 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
CHESAPEAKE BAY AND EAST OF FREDERICK COUNTY...NORTHERN AND CENTRAL
VIRGINIA...AND WASHINGTON DC.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A GOOD CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT. ANY
OF THESE MAY CONTAIN HEAVY DOWNPOURS...FREQUENT LIGHTNING...AND
GUSTY WINDS TO 30 MPH.

A HEAT ADVISORY CONTINUES THROUGH THIS EVENING ACROSS THE OUTLOOK
AREA. THE HEAT INDEX IS FORECAST TO REACH AROUND 100 DEGREES THIS
AFTERNOON. PEOPLE SHOULD PLAN TO TAKE FREQUENT BREAKS FROM THE HEAT
AND DRINK PLENTY OF WATER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

JB

In the hours before

Special weather statement, Jul 19, 3:47 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
347 PM EDT TUE JUL 19 2005

MDZ003-WVZ052-192030-
BERKELEY WV-WASHINGTON MD-
347 PM EDT TUE JUL 19 2005

AT 346 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BEDINGTON IN NORTHERN BERKELEY COUNTY...MOVING EAST AT 15 MPH. THIS
STORM WILL BE CAPABLE OF PRODUCING HEAVY RAIN OF UP TO ONE INCH...
SMALL HAIL AND WIND GUSTS TO 40 MPH. COMMUNITIES IN NORTHERN
BERKELEY AND SOUTH CENTRAL WASHINGTON COUNTY INCLUDING BEAVER
CREEK...BOONSBORO...DOWNSVILLE...ST JAMES...MOUNT LENA... ROXBURY
...SHARPSBURG...BERKELEY AND FALLING WATERS WILL BE AFFECTED BY THIS
STORM THROUGH 430 PM EDT.

SMZ

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 5:23 PM EDTSevere Thunderstorm WarningLWXWashington48 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.